Common Analgesics May Increase Risk for Hearing Loss
Written by Editor   
Monday, February 06, 2017 12:06 PM

News Bite:  This study reports that prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) or acetaminophen modestly increases the risk for hearing loss in older women.

Prolonged use of nonsteroidal anti-inflammatory drugs (NSAIDs) or acetaminophen modestly increases the risk for hearing loss in older women, a prospective analysis of data from the Nurses' Health Study (NHS) I has found. A similar relationship was not seen with aspirin.

Given the high prevalence of analgesic use, a small increase in risk could have important public health implications.  If this is a causal relation, it suggests that a substantial proportion of hearing loss attributable to use of analgesics is potentially preventable.”

Aspirin, NSAIDs and acetaminophen are the most commonly used drugs in the United States, but there is evidence that they may be ototoxic, especially in high doses, the authors explain.

Noting that analgesic use may be associated with tinnitus, the authors also performed a secondary analysis that excluded women who reported onset of tinnitus before the onset of hearing loss.  

Mechanisms by which these drugs may affect auditory function include impairing outer hair cell function, reducing cochlear vascular supply, and inhibiting cyclooxygenase. Acetaminophen may render the cochlea more susceptible to noise-induced damage, and in animal models, there is evidence that acetaminophen and one of its metabolites "may cause ototoxicity through oxidative stress mechanisms."

This is the first published study to assess the relationship between duration of NSAID use and risk for hearing loss in women, the authors write.


Source:  http://www.medscape.com/viewarticle/873487